Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Wilmington, OH

July 29, 2002Grant County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 29, 2002, 9:31 PM EDT for Grant County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2002, 9:31 PM EDT (01:31 UTC)
Expired
Jul 29, 2002, 10:15 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Grant County, KY

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS51 KILN 300131
SVRILN
KYC081-300215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
930 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN KENTUCKY...

* UNTIL 1015 PM EDT...

* AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WILLIAMSTOWN...MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSTOWN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:15 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 8:15 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EDT MON JUL 29 2002

WILL UPDATE TO REMOVE NW ZONES FROM SEVERE THUNDERSTORM WATCH.

.ILN...NONE.

In the hours before

Local storm report, Jul 29, 7:30 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
730 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RICHMOND                  IN   WIND DAMAGE
07/29/02   WAYNE                          TREES DOWN COUNTY WIDE

0510 PM    FT. RECOVERY              OH   WIND DAMAGE
07/29/02   MERCER                         TREES DOWN.

0515 PM    UNION CITY                OH   61 MPH TSTM WIND GUST
07/29/02   DARKE                          MEASURED GUST AT
                                          UNION CITY.

0615 PM    BELLEFONTAINE             OH   WIND DAMAGE
07/29/02   LOGAN                          TREES DOWN.

0645 PM    COLERAIN                  OH   WIND DAMAGE
07/29/02   HAMILTON                       TREES DOWN.
Local storm report, Jul 29, 7:47 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
747 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    ST. MARYS                 OH   WIND DAMAGE
07/29/02   AUGLAIZE                       TREES DOWN AND TENT DOWN
                                          IN FAIR GROUND.

0550 PM    SIDNEY                    OH   WIND DAMAGE
07/29/02   SHELBY                         TREES DOWN.

0555 PM    BROOKVILLE                IN   WIND DAMAGE
07/29/02   FRANKLIN                       TREES DOWN AND BOAT
                                          CAPSIZED.

0550 PM    KENTON                    OH   WIND DAMAGE
07/29/02   HARDIN                         TREES DOWN WESTERN SIDE OF
                                          COUNTY.

0655 PM    COUNTY WIDE               OH   WIND DAMAGE
07/29/02   DELAWARE                       TREES DOWN COUNTY WIDE.
Special weather statement, Jul 29, 8:26 PM EDT, 1 hour 5 minutes before
INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-300044-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EDT MON JUL 29 2002

SEVERE THUNDERSTORM WATCH NUMBER 552 HAS BEEN CANCELLED FOR
AUGLAIZE...HARDIN...LOGAN...MERCER...SHELBY...CHAMPAIGN...CLARK...
DARKE...GREENE...MONTGOMERY...MIAMI...AND PREBLE COUNTIES IN OHIO
AND FAYETTE...UNION...AND WAYNE COUNTIES IN INDIANA.

THE THREAT OF SEVERE WEATHER HAS ENDED OVER THE AREA AND THE WATCH
HAS BEEN CANCELLED.
Local storm report, Jul 29, 9:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
921 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    WEST COLLEGE CORNER       IN   WIND DAMAGE
07/29/02   UNION                          TREES DOWN

0615 PM    NEW HOPE                  OH   WIND DAMAGE
07/29/02   PREBLE                         TREES DOWN

0615 PM    TROY                      OH   WIND DAMAGE
07/29/02   MIAMI                          TREES DOWN

0630 PM    COUNTY WIDE               OH   WIND DAMAGE
07/29/02   BUTLER                         TREES DOWN

0625 PM    DAYTON                    OH   WIND DAMAGE
07/29/02   MONTGOMERY                     TREES DOWN

0630 PM    RISING SUN                IN   WIND DAMAGE
07/29/02   OHIO                           TREES DOWN

0700 PM    LEBANON                   OH   WIND DAMAGE
07/29/02   WARREN                         TREES DOWN

0725 PM    BELLBROOK                 OH   WIND DAMAGE
07/29/02   GREENE                         TREES DOWN

0705 PM    SPRINGFIELD               OH   TSTM WIND GUST
07/29/02   CLARK                          85 MPH MEASURED GUST

0655 PM    COUNTY WIDE               OH   WIND DAMAGE
07/29/02   DELAWARE                       TREES DOWN

0725 PM    DAYTON                    KY   WIND DAMAGE
07/29/02   CAMPBELL                       TREES DOWN

0715 PM    FT. MITCHELL              KY   WIND DAMAGE
07/29/02   KENTON                         TREES DOWN

0725 PM    AMELIA                    OH   WIND DAMAGE
07/29/02   CLERMONT                       TREES DOWN

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:12 PM EDTSevere Thunderstorm WarningILNOwen48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.